Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Quantitative Korovkin theorems for positive linear operators on $ L\sb{p}$-spaces


Authors: H. Berens and R. DeVore
Journal: Trans. Amer. Math. Soc. 245 (1978), 349-361
MSC: Primary 41A35; Secondary 41A36
DOI: https://doi.org/10.1090/S0002-9947-1978-0511414-6
MathSciNet review: 511414
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ ({L_n})$ be a sequence of positive linear operators on $ {L_p}(\Omega )$, $ 1 \leqslant p < \infty $ or $ C(\Omega )$ with $ \Omega \subseteq {R^m}$. For suitable $ \Omega $, the functions $ ({\varphi _i})_{i = 0}^{m + 1}$ given by $ {\varphi _0}(x) \equiv 1$, $ {\varphi _i}(x) \equiv {x_i}$, $ 1 \leqslant i \leqslant m$,and $ {\varphi _{m + 1}}(x) \equiv {\left\vert x \right\vert^2}$ form a test set for $ {L_p}(\Omega )$. That is, if $ {L_n}({\varphi _i})$ converges to $ {\varphi _i}$ in $ {\left\Vert \cdot \right\Vert _p}$ for each $ i = 0,1, \ldots ,m + 1$, then $ {L_n}(f)$ converges to f in $ {\left\Vert \cdot \right\Vert _p}$ for each $ f \in {L_p}(\Omega )$. We give here quantitative versions of this result. Namely, we estimate $ {\left\Vert {f - {L_n}f} \right\Vert _p}$ in terms of the error $ {\left\Vert {{\varphi _i} - {L_n}{\varphi _i}} \right\Vert _p}$, $ 0 \leqslant i \leqslant m + 1$,and the smoothness of the function f.


References [Enhancements On Off] (What's this?)

  • [1] Robert A. Adams, Sobolev spaces, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1975. Pure and Applied Mathematics, Vol. 65. MR 0450957
  • [2] H. Berens and R. A. DeVore, Quantitative Korovkin theorems for 𝐿_{𝑝}-spaces, Approximation theory, II (Proc. Internat. Sympos., Univ. Texas, Austin, Tex., 1976) Academic Press, New York, 1976, pp. 289–298. MR 0433092
  • [3] Philip Brenner, Vidar Thomée, and Lars B. Wahlbin, Besov spaces and applications to difference methods for initial value problems, Lecture Notes in Mathematics, Vol. 434, Springer-Verlag, Berlin-New York, 1975. MR 0461121
  • [4] Paul L. Butzer and Hubert Berens, Semi-groups of operators and approximation, Die Grundlehren der mathematischen Wissenschaften, Band 145, Springer-Verlag New York Inc., New York, 1967. MR 0230022
  • [5] Ronald A. DeVore, Degree of approximation, Approximation theory, II (Proc. Internat. Sympos., Univ. Texas, Austin, Tex., 1976) Academic Press, New York, 1976, pp. 117–161. MR 0440865
  • [6] G. Freud, On approximation by positive linear methods. I, Studia Sci. Math. Hungar. 2 (1967), 63–66. MR 0214987
  • [7] H. Johnen and K. Scherer, On the equivalence of the 𝐾-functional and moduli of continuity and some applications, Constructive theory of functions of several variables (Proc. Conf., Math. Res. Inst., Oberwolfach, 1976) Springer, Berlin, 1977, pp. 119–140. Lecture Notes in Math., Vol. 571. MR 0487423
  • [8] Jaak Peetre, Espaces d’interpolation et théorème de Soboleff, Ann. Inst. Fourier (Grenoble) 16 (1966), no. fasc. 1, 279–317 (French). MR 0221282
  • [9] Elias M. Stein, Singular integrals and differentiability properties of functions, Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, N.J., 1970. MR 0290095

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A35, 41A36

Retrieve articles in all journals with MSC: 41A35, 41A36


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1978-0511414-6
Keywords: Positive linear operators, quantitative estimates, degree of approximation, Korovkin theorems
Article copyright: © Copyright 1978 American Mathematical Society